South Carolina, 2005

Damaging Winds in South Carolina, August 17, 2005

August 17, 2005 · NWS CAE · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 1:48 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 1:48 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT WED AUG 17 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
WEAK COLD FRONT DRAPED ACROSS THE CAE CWA IS PROVIDING A FOCUSING
MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. WEAK VORTICITY
TROUGH OVER MAINLY THE SOUTHERN PART OF THE CWA. ATMOSPHERE PRETTY
UNSTABLE WITH LIS -8...CAPES 3000-4000...KIS >30...AND PWS > 2
INCHES. ALSO GOOD MODEL OMEGA DURING THE EVENING HOURS. SOME
STRONGER THUNDERSTORMS DEVELOPING WITH VILS > 40. WILL GO WITH A
60 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY
NEAR THE FRONT. WILL HAVE 40 PERCENT NORTHERN COUNTIES TO MATCH
NORTHERN NEIGHBORS BETTER. DYNAMICS WEAKEN CONSIDERABLY BY
MIDNIGHT BUT FRONT BECOMES STATIONARY AND WILL KEEP AT LEAST A 30
PERCENT CHANCE. UPPER RIDGE TRIES TO RE-ESTABLISH POSITION OVER
THE SOUTHEAST THURSDAY BUT A WEAK UPPER TROUGH MOVES THROUGH IN
THE AFTERNOON FLATTENING UPPER RIDGE. STATIONARY FRONT BEGINS TO
LIFT BACK TO THE NORTH THURSDAY ALSO. THESE FEATURES SHOULD BE
ENOUGH TO GET MORE SHOWERS AND THUNDERSTORMS. LIKE THE GOING 50
PERCENT FOR THURSDAY. WILL HOLD ONTO 30-40 PERCENT CHANCE THURSDAY
NIGHT AND FRIDAY UNTIL FRONT HAS RETREATED FAR ENOUGH BACK NORTH.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
UPPER RIDGE TRYING TO BUILD BACK OVER THE AREA FRIDAY NIGHT
THROUGH SUNDAY.  SO WILL GO WITH LOWER POPS 20-30 PERCENT AND
AND INCREASED HIGH TEMPERATURES IN THE LOWER TO MID 90S. ANOTHER
SHORT WAVE AND COLD FRONT MOVE BACK TO THE SOUTHEAST MONDAY
THROUGH WEDNESDAY. 20-30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS BUT HIGHS ARE A BIT COOLER IN THE UPPER 80S TO
LOWER 90S.

&&

.AVIATION...
WEAK CONVERGENCE ASSOCIATED WITH THE NEARBY FRONT...HIGH
MOISTURE...AND HEATING WILL HELP CAUSE THUNDERSTORMS THIS AFTERNOON
AND EVENING. WARM MID-LEVEL TEMPERATURES WILL LIMIT THUNDERSTORM
COVERAGE SO THE CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS
AT THIS TIME. HIGH LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS
AREAS OF MVFR OR IFR FOG EARLY FRIDAY MORNING. THE LOWER
VISIBILITIES WILL BE MAINLY CONFINED TO THE TERMINALS IN THE RIVER
VALLEYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/07/17
Hazardous weather outlook, Aug 17, 4:46 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
546 AM EDT WED AUG 17 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180946-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
546 AM EDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS WILL BE SCATTERED THIS AFTERNOON AND EVENING.
A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN VERY HEAVY
RAIN. FLOODING IS POSSIBLE IN URBAN AREAS...ALONG SMALL
STREAMS...AND OTHER POOR DRAINAGE AREAS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 2:11 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT WED AUG 17 2005

SCZ028-172015-

RICHLAND-
311 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY THROUGH 415 PM
EDT...

AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF EASTOVER...
OR ABOUT 10 MILES SOUTHEAST OF FOREST ACRES...MOVING SOUTH AT 5 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CENTRAL AND EASTERN RICHLAND COUNTY THROUGH 415 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AND LOCALLY HEAVY RAIN
FROM ONE HALF TO ONE INCH.

BLP
Special weather statement, Aug 17, 2:40 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT WED AUG 17 2005

SCZ029-172045-

LEE-
340 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY THROUGH 445 PM EDT...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 16 MILES WEST OF
LYNCHBURG...OR ABOUT 10 MILES SOUTHWEST OF BISHOPVILLE...MOVING
SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND LYNCHBURG THROUGH 445 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY
RAIN UP TO ONE INCH PER HOUR.

BLO
Special weather statement, Aug 17, 2:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT WED AUG 17 2005

SCZ027-036-037-172045-

CALHOUN-LEXINGTON-ORANGEBURG-
344 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY...CALHOUN COUNTY
AND ORANGEBURG COUNTY THROUGH 445 PM EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF
WOODFORD...OR ABOUT 13 MILES NORTHWEST OF ORANGEBURG MOVING SLOWLY
SOUTHEAST. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WOODFORD...SWANSEA AND GASTON THROUGH 445 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY
RAIN UP TO ONE INCH PER HOUR.
Special weather statement, Aug 17, 3:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT WED AUG 17 2005

SCZ020>022-025>031-036>038-172145-

AIKEN-CALHOUN-CLARENDON-EDGEFIELD-FAIRFIELD-KERSHAW-LEE-LEXINGTON-
NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
443 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING COUNTIES:
KERSHAW...FAIRFIELD...NEWBERRY...LEE...RICHLAND...LEXINGTON...
SALUDA...SUMTER...EDGEFIELD...CLARENDON...CALHOUN...AIKEN AND
ORANGEBURG THROUGH 545 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER THE MIDLANDS FROM NEWBERRY
COUNTY IN THE NORTHWEST TO ORANGEBURG COUNTY IN THE SOUTHEAST.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WOODFIELDS...WEST COLUMBIA...SWANSEA...SPRINGDALE...SOUTH
CONGAREE...PINE RIDGE...OAK GROVE...GASTON...FORT JACKSON AND FOREST
ACRES THROUGH 545 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

TTH

The radar

The Columbia radar (KCAE), 60 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
August 17, 4:15 PM EST
Where
Newberry County, 6 mi SW of Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -81.683

Sheriff reported trees down.

Thunderstorm Wind, Newberry

When
August 17, 4:15 PM EST
Where
Newberry County, 2 mi NE of Newberry
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
34.300, -81.600

Sheriff reported trees down on 3 homes.

Thunderstorm Wind, Newberry

When
August 17, 4:20 PM EST
Where
Newberry County, Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -81.617

Sheriff reported trees down in Newberry.

Thunderstorm Wind, Lexington

When
August 17, 5:19 PM EST
Where
Lexington County, Irmo
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.083, -81.183

Utility company reported several trees down in Irmo and Friarsgate.

Thunderstorm Wind, Lexington

When
August 17, 5:32 PM EST
Where
Lexington County, Leesville
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.917, -81.517

Utility company reported trees down on powerlines and power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465331, 5465332, 5465333, 5465334, 5465335.